Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 103, NWS Pueblo, CO

July 26, 1998Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 26, 1998, 7:06 PM MDT for Baca County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 1998, 7:06 PM MDT (01:06 UTC)
Expired
Jul 26, 1998, 8:05 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 270106 RRA
SVRPUB
COC009-270205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
706 PM MDT SUN JUL 26 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 805 PM MDT

* AT 700 PM MDT...RADAR SHOWED A SEVERE STORM 4 MILES SOUTHWEST OF
  WALSH OR 15 MILES EAST OF SPRINGFIELD MOVING EAST AT 5 MPH.

SOME LOCATIONS AFFECTED WILL BE ALONG HIGHWAY 160 BETWEEN VILAS AND
WALSH THROUGH 805 PM.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER
WITH THIS STORM IS LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDO|WS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

SR/KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:30 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 26, 2:30 PM MDT, 4 hours 36 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MDT SUN JUL 26 1998

CHALLENGE TONIGHT IS DETERMINING HEAVY RAIN/SEVERE POTENTIAL.
PATTERN TODAY IS A LITTLE DIFFERENT THAN IN PREVIOUS DAYS.  WINDS ALOFT
ARE NOW OUT THE NORTH-NORTHEAST AT 20 KNOTS...AS OPPOSED TO 5 TO 10
KNOTS FROM THE SOUTHWEST LAST FEW DAYS.  THIS HAS BROUGHT A CHANGE IN
THE CONVECTIVE ACTIVITY.  THE NORTH-NORTHEAST WINDS HAVE BEEN
TRIGGERING NARROW LINES OF CONVECTION ALIGNED PARALLEL TO THE FLOW.
ADDITIONALLY...THE WINDS HAVE BEEN DRIVING AN UPPER DISTURBANCE SOUTH
ACROSS SOUTHEAST COLORADO THIS AFTERNOON.  THE SYSTEM APPEARS IN
VISIBLE IMAGERY OVER SOUTHEAST PUEBLO COUNTY ATTM.  PASSAGE OF THIS
FEATURE PROBABLY HELPED TO FIRE OFF ROUND OF STORMS PAST HOUR HERE AT
THE AIRPORT.  ANOTHER CHANGE IN THE PATTERN TODAY HAS BEEN MORE CLOUD
COVER/LESS HEATING.  ALTHOUGH THE AIRMASS REMAINS VERY MOIST...THE
AFORE MENTIONED SUBTLE CHANGES HAVE ALTERED THE ENVIRONMENT ENOUGH TO
KEEP STORM INTENSITYS LOW TODAY.  ALSO STRONGER STEERING WINDS HAVE
KEPT STORMS MOVING ALONG BETTER...HELPING TO PREVENT PROLONGED HEAVY
DOWNPOURS.  MOIST...UNSTABLE CONDITIONS COUPLED WITH UPSLOPE EFFECTS OF
NORTHEAST FLOW ON THE PLAINS WILL WARRANT LIKELY OR SCATTERED POPS ALL
AREAS AGAIN THIS EVENING...AS PER GUIDANCE.  LOCAL HEAVY RAIN IS AGAIN
EXPECTED...BUT THREAT OF FLOODING SHOULD BE DOWN TO STRONGER STEERING
WINDS.

LW

r

In the hours before

Special weather statement, Jul 26, 2:35 PM MDT, 4 hours 31 minutes before
COZ063-262135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT SUN JUL 26 1998

...THUNDERSTORMS JUST SOUTHWEST OF ALAMOSA AT MID AFTERNOON...

A THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF ALAMOSA AT 230 PM
MDT...AND STATE PATROL OFFICERS HAVE REPORTED SEVERAL FUNNEL CLOUDS
WITH THIS STORM...SOUTH OF HIGHWAY 370 AND NORTH OF HIGHWAY 368.

THESE FUNNELS DO NOT APPEAR CONNECTED WITH ANY STORM SCALE
CIRCULATION...AND SHOULD NOT CAUSE DAMAGE.  THE FUNNELS
BEING OBSERVED ARE LIKELY MICROSCALE ROTATIONS BELOW THE CLOUD BASE
WHICH SHOULD REMAIN ELEVATED ABOVE GROUND LEVEL.

BRIEF HEAVY RAIN...WINDS GUSTING TO 50 MPH...AND SMALL HAIL ARE ALSO
POSSIBLE WITH THIS STORM THROUGH 300 PM MDT. .
Special weather statement, Jul 26, 2:35 PM MDT, 4 hours 31 minutes before
COZ063-262135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT SUN JUL 26 1998

...THUNDERSTORMS JUST SOUTHWEST OF ALAMOSA AT MID AFTERNOON...

A THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF ALAMOSA AT 230 PM
MDT...AND STATE PATROL OFFICERS HAVE REPORTED SEVERAL FUNNEL CLOUDS
WITH THIS STORM...SOUTH OF HIGHWAY 370 AND NORTH OF HIGHWAY 368.

THESE FUNNELS DO NOT APPEAR CONNECTED WITH ANY STORM SCALE
CIRCULATION...AND SHOULD NOT CAUSE DAMAGE.  THE FUNNELS
BEING OBSERVED ARE LIKELY MICROSCALE ROTATIONS BELOW THE CLOUD BASE
WHICH SHOULD REMAIN ELEVATED ABOVE GROUND LEVEL.

BRIEF HEAVY RAIN...WINDS GUSTING TO 50 MPH...AND SMALL HAIL ARE ALSO
POSSIBLE WITH THIS STORM THROUGH 300 PM MDT. .
Special weather statement, Jul 26, 3:50 PM MDT, 3 hours 16 minutes before
COZ074-262255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT SUN JUL 26 1998

...STRONG THUNDERSTORM PRODUCING FUNNEL CLOUDS NEAR WALSENBURG AND
I-25...

AT 345 PM MDT...LAW ENFORCEMENT PERSONNEL AND TRAINED SPOTTERS WERE
REPORTING SEVERAL FUNNEL CLOUDS NEAR WALSENBURG...WEST OF INTERSTATE
25 AND NEAR GARDNER.  THE THUNDERSTORM WAS LOCATED OVER WALSENBURG
MOVING SOUTHWEST AT 20 MPH.

THESE FUNNELS APPEAR CONNECTED WITH A BOUNDARY MOVING INTO THE
SOUTHERN FOOTHILLS FROM THE NORTH...AND COULD BE CAUSING SOME LOW
LEVEL SHEAR.  THE FUNNELS BEING OBSERVED ARE LIKELY MICROSCALE
ROTATIONS BELOW THE CLOUD BASE...WHICH SHOULD REMAIN ELEVATED
ABOVE GROUND LEVEL.

HEAVY RAIN...HAIL TO 1/2 INCH IN DIAMETER...AND WIND GUSTS TO 50 MPH
WILL BE POSSIBLE IN WALSENBURG...ALONG INTERSTATE 25 SOUTH OF
WALSENBURG...AND HIGHWAY 160 WEST OF WALSENBURG TO LA VETA...THROUGH
430 PM MDT.
Special weather statement, Jul 26, 3:50 PM MDT, 3 hours 16 minutes before
COZ074-262255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT SUN JUL 26 1998

...STRONG THUNDERSTORM PRODUCING FUNNEL CLOUDS NEAR WALSENBURG AND
I-25...

AT 345 PM MDT...LAW ENFORCEMENT PERSONNEL AND TRAINED SPOTTERS WERE
REPORTING SEVERAL FUNNEL CLOUDS NEAR WALSENBURG...WEST OF INTERSTATE
25 AND NEAR GARDNER.  THE THUNDERSTORM WAS LOCATED OVER WALSENBURG
MOVING SOUTHWEST AT 20 MPH.

THESE FUNNELS APPEAR CONNECTED WITH A BOUNDARY MOVING INTO THE
SOUTHERN FOOTHILLS FROM THE NORTH...AND COULD BE CAUSING SOME LOW
LEVEL SHEAR.  THE FUNNELS BEING OBSERVED ARE LIKELY MICROSCALE
ROTATIONS BELOW THE CLOUD BASE...WHICH SHOULD REMAIN ELEVATED
ABOVE GROUND LEVEL.

HEAVY RAIN...HAIL TO 1/2 INCH IN DIAMETER...AND WIND GUSTS TO 50 MPH
WILL BE POSSIBLE IN WALSENBURG...ALONG INTERSTATE 25 SOUTH OF
WALSENBURG...AND HIGHWAY 160 WEST OF WALSENBURG TO LA VETA...THROUGH
430 PM MDT.

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.